Allegra (Fexofenadine)

Allegra or fexofenadine is an antihistaminic which can lower histamine in your organism. This amine is a stimulant for watery eyes, tickling sensation, rhinorrhoea and sneezing.

Little children and adults are using Allegra to cure their allergy symptoms from hay. They also use it against sudden hives and itching of skin that were caused by a disease that have a name chronic idiopathic urticaria.

Our medication guide can give you not all the conditions for which Allegra may be used.

Allegra is an alternative and successor of another medicine called terfenadine. Its brand name consists of two medications, Seldane and Triludan. It is an antihistamine which makes the prolongation of QT interval that leads to cardiac arrhythmia. Like for all the other generations antihistamines, it is not easy for fexofenadine to cross the barrier of blood-brain comparing to receptor antagonist receptors of first generation that do not cause dormancy.



Uses

Juice
Juice
Your doctor should give you directions on how to use Allegra. Usually, you need to take it by your mouth two times a day. If you interrupted your course, before using, you need to shake the bottle. The medicine can be taken when eating or without food. A rapidly dissolving pill should be taken on an empty stomach. The foil pack should be removed from the pill and be placed on your tongue. The pill will melt quicker. The melted drug can be swallowed without or with liquid. Be attentive of not taking it with orange, apple or grapefruit juice, because they can slow down the absorption of medicine. Just escape drinking these juices when you are using Allegra.

It is much better to take it with water. The medicine's absorption can be decreased by antacids that contain magnesium and aluminum. You can take antacids only two hours after you took the medicine. Don't take the medicine more times than the doctor advised you. HE gave you this dose, according to your medical condition and how your body will respond to the treatment. The dose for children is based on their age. The drug should not be taken for several days until the test results did not affect. Your pharmacist and doctor can give you a good consultation. Contact your doctor about worsening or persisting of you condition.


Dosage

Allegra 120 mg
Allegra 120 mg
The strength of Allegra pill can be in 30 mg, 60 mg and 180 mg. The film coating of these tablets is of a peach color. You can identify the original pill by the shape and signs. Pill of 30mg is biconvex round and has a written letter "e" on one side and "03" on the other. A tablet of 60mg is bi-convex oval. It also has letter "e" on one side and the other side has 06. A 180mg pill is also biconvex and elongated, letter "e" is also present on one side, and the other side is with 018.

The following factors can influence the recommended Allegra dosage that doctor will prescribe to you: They are:
  • How old are you;
  • Another diseases that you have;
  • How strong is your disease;
  • What drugs you are taking now.

Don't try to settle a dosage for yourself. You can do it only if your doctor allows you to adjust.

12 years and more kids and grown-ups


People of this category and with seasonal allergies should take a 60 mg pill of Allegra every 12 hours, or two times a day. They also can take one 180 mg pill one time a day.

If you are more than 65 years old and you have a kidney disease, you need to consult your doctor about a possible lower Allegra dose.

Kids from 6 to 11


The recommended dose of Kid's Allegra for this category is a 30mg pill two times a day. They can take orally disintegrating tablets that are dissolving in mouth very quickly. They call them Kid's Allegra ODT 30 mg pills. There is also an Allegra oral suspension for this category of age.

Children that are younger 6


This medicine has an approval to cure chronic hives in kids that are up to six months old. It can also treat seasonal allergies to those who are up to two years old. For this category there is an Allegra oral suspension. Kids from 2 to 5 years old should take a 30mg pill or 5mL of liquid which is 1 full teaspoon two times a day.

The recommended dose for kids from 6 months to 2 years old is 15mg which is 2,5 mL or one half of a full teaspoon two times a day. Anyway, your pediatrician should consult you about taking Allegra by your child if he is under two years old. Kids older than two years who have allergies and children older than six and have hives can take Allegra oral suspension that is sold without prescription.


Warnings and Precautions

No alcohol
No alcohol
Inform your doctor if you have allergies to some medication, especially if it is fexofenidine. It can contain some ingredients that later may provoke allergic reaction or something else. Your pharmacists should know all the details. Your doctor should know all the medical history of your body, especially the kidney part, after that he can prescribe you a proper dose. Try to use less of alcoholic beverages because it can strengthen the side effects. Aspartame can be in a quickly dissolving tablet.

You need to consult your doctor about taking this drug if you have any disease than demands limiting intake of phenylalanine or aspartame. As you become older the function of kidney decreases. Kidneys remove this drug. People of older age can have stronger side effects. When the woman is pregnant it is also dangerous to use this medicine, only if you hardly need it. They still didn't discover if this medicine gets in breast milk. Your doctor can tell you about advantages and disadvantages of this drug.


Side Effects

There is no medicine that doesn't cause any side effects. But sometimes it happens when people have small or no side effects. Consult your pharmacists or doctor when you have some of these USUAL side effects and they bother you:

Go to a doctor immediately when you noticed that you have the following STRONG side effects:
  • High body temperature;
  • Strong allergy to a drug, like hard breath; mouth, tongue, lips, face swelling; hives, tight chest, eruption;
  • Vomiting and seldom coughing;
  • Pain in ears.

It can not be all of the side effects that can happen to you.


Mechanism of action

Fexofenadine formula
Fexofenadine formula
 
This medicine consists of fexofenadine hydrochloride. It is an antihistamine that has antagonist activity selective receptor of H1. It is also an important terfenadine's metabolite. Allegra's enantiomers demonstrate nearly equal antihistaminic actions. It prevented in sensitized pigs from Guinea bronchospasm that was antigen induced. It also prevented the release of histamine in rats' mast cells of belly. These developments still didn't receive their clinical significance. The adrenaline blocking effects of alpha-1 and allergy were not noticed on tested animals. They also didn't notice any effects on nervous system or any soothing and calming effects. Some studies that were made on rats with radiolabeled tissues showed that fexofenadine doesn't intersect blood-brain limit.


History

In 1993 Sepracor, a company that majored in biotechnology and was based in Massachusetts, produced fexofenadine by synthesis. Later, they sold to Hoechst Marion Roussel which are a part of Sanofi-Aventis now their development rights. This company got an approval from FDA of this drug in 1996. Roussel and AMRI have a right of production and intermediation of fexofenadine HCl. Eight years later, the drug received a successful sales status of 1, 87 billion dollars. A part of $1,49 billion were made in America. Still, AMRI had got their percentages from the sales of Aventis and empowered AMRI to grow. Fexofenadine is a carboxylic acid which was discovered by metabolizing terfenadine that is an antihistaminic agent. Fexofenadine was discovered to hold biological activity that was made by terfandine, by making in patient's body some negative reactions. So, we can say that fexofanadine is a metabolite of terfandine.

In 2011, on 25th of January, FDA gave an approval to sell fexofenadine without prescription in America. On the 4th of March, 2011 the version of Sanofi-Aventis became accessible.


Generic Allegra

Sanofi-Aventis Pharmaceuticals is the official producer of Allegra. It has already lost its patent and you can see generic Allegra on the market.

There are some companies that produce Generic Allegra. They manufacture it in the following pill's strength:
  • Fexofenadine hydrochloride 30mg pills
  • Fexofenadine hydrochloride 60mg pills
  • Fexofenadine hydrochloride 180mg pills

You can not find any generic Allegra in orally disintegrating tablets and generic Allegra oral suspension at this time.


Storage

Keep it in a place where there is no moisture, so not in the bathroom. Light is also not good for this medicine. It should be stored away from pets and children. Canadian product's manufacturers recommend storing this medicine in place with temperature 15 to 30 °C or 59 to 86 °F. The product manufactured in U.S. is recommended to store in room with temperature from 20 to 25 °C or in Fahrenheit 68 to 77 degrees. It is forbidden to pour the medicine into sink or flush it down the toilet. Reject this medicine properly when it had passed the expiration date or if you don't need it any more. Waste Disposal Company in your town or your pharmacist can advise how to safely and properly discard the product you have.


Drug Interactions

Allegra drug interactions
Allegra drug interactions
 
Potentially Allegra can interact with some other drugs. Below you can find the list of possible Allegra drug interactions:
  • Erythromycin (ERYC Ery-Tab, Ery-Tab, E.E.S Erythrocin)
  • Ketoconazole (Nizoral)
  • Fruit juices
  • Antacids comprising magnesium and aluminum (Mylanta, Maalox)

Erythromycin (ERYC Ery-Tab, Ery-Tab, E.E.S Erythrocin)
Usage erythromycin together with Allegra can provoke your body to metabolize the drugs otherwise than planned. This can have an effect on an increased quantity of Allegra in body. If you are using these drugs together, your healthcare provider may select to observe you carefully or to fulfill essential dosage regulation.

Ketoconazole (Nizoral)
Usage ketoconazole together with Allegra can provoke your body to metabolize the drugs otherwise than planned. This can have an effect on an increased quantity of Allegra in body. If you are using these drugs together, your healthcare provider may select to observe you carefully or to fulfill essential dosage regulation.

Fruit juices
Usage Allegra with different fruit juices can reduce the quantity of Allegra in your body, probable doing it not so effective. Instead of juice, take it with water.

Antacids comprising magnesium and aluminum (Mylanta, Maalox)
Usage antacids made with magnesium or aluminum and Allegra can be a cause of less absorbed Allegra into your body. If you cannot quit to use antacids, in such case you need to take antacids at the very least 2 hours before or 2 hours after consuming Allegra.

Summary
It may well be that we did not mention all drug interactions in this article. That is why; you need to consult your doctor or pharmacist about possible ways of drug interactions that may concern you.

General keywords

User discussion about Allegra

Samara
25 September 2012
Truly, it is the only drug that can stop my allergy. I tried many kinds of medicines but they only disguise my allergy, and some of them didn’t do even it. My insurer stopped covering it. So that is way I started to use another drug, which was cheaper than Allegra. But next year I hope to pay for Allegra by myself.
reply quote
Marley
02 May 2013
I started to use Allegra when another nice medicine against allergy (Seldane) was taken out of production. If I take only 180 mg of Allegra, it won’t help me especially, when I spend long time outside. But I found the way-out: I take one tablet (it contains 180 mg) and then I add another sixty mg tablet, when I go outdoors.
reply quote
Manessa
09 May 2013
Sarah, medication should not be dumped down a sink drain or flushed because it can go into the drinking water. Drinking water contains trace amounts of medications due to this.
reply quote
Roncilla
10 August 2013
So how does one dump the medication if not down the drain?
reply quote
Roncilla
10 August 2013
Can Allegra 180 be used just once in case the sneezing stops or does one have to continue for 3 days and then stop? Is it a course, if so, then for how long?
reply quote

Allegra image
Allegra
ADS
Site indexMedicines onlineInteresting to readCommentariesAuthor
Bookmark and Share
TabletsManual.com © 2012